Skip to content
how long will the effects of femara last?
avatar
gerimouse posted:
I was diagnosed with early stage BC in July, 2006. After a lumpectomy and 9 weeks of radiation treatments I started on Femara. After 4 years I made the decision to quit taking the drug because I just didn't want to go on anymore. The side effects are horrific! My mind was gone; I couldn't even remember what day it was. And I was and still am exhausted from lack of sleep. Between the night sweats and waking up every 1 to 2 hours with severe pain what sleep I get is restless at best. I immediately gained weight and my hair started to thin overnight. BUT THE WORST BY FAR IS THE JOINT AND MUSCLE PAIN. I am now 62 and like others have said, I feel like 100. Hot and cold flashes are with me day and night. They make me crazy. I have no energy at all. There are days I don't want to get out of bed. This last year I have experienced blurry vision and dry eyes. I have been diagnosed with savior depression. The list of side effects just go on and on. I have been off the femara for 4 months but the side effects are still with me. Does anyone know if the pain will ever go away? Please help??gerimouse
Reply
 
avatar
rachael67 responded:
I can't address your question directly, but hope you have brought this to your doctor's attention! Often times there are other meds they can give you to help overcome some of these side-effects. If you haven't spoken up, plese do so. If you have, and no solutions are offered, please seek other opinions.

We are sending good thoughts your way. Let us know how you are doing. Okay?

Blessings.
Rachael
Just when the caterpillar thought her world was over, she became a butterfly! Don't give up five minutes before the miracle!!
 
avatar
JW6878 responded:
Wow. I can't believe you lasted 4 years. I didn't make it 2 months. Tamoxifen was bad so we tried Femara. I have RA so I tried to double up on that medicine but the serious side effects from them scared me so I dropped them back. The symptoms were as bad as you expressed. Lord, I hope it doesn't take 4 months for me to feel better. Cancer and mastectomies were bad but this just made me feel stupid and exhausted. I hope someone replies with an answer to your question. I'll be watching carefully. Good luck and know that I stand with you.
 
avatar
kiwiallright responded:
HI,

I lasted about a month on Femera and close to two months on Aromaizon aches and pains were #1 issue but like it has been mentioned, I truly believe with all the med's they had me on I truly felt like I was losing my mind, it ended up emotionally crashing and took the meds for three more weeks, have been off of them for over a month my mind seems to be it old self and my emotions are under control. I am of the mind set that at times the quality of life is a lot better than the quanity. I have also decided that everyone needs to do what is best for them.

Take care
 
avatar
48becky responded:
Your symptoms with Femara are very unfortunate. I agree that you everyone must do what is best for them. After talking with you doctor I hope you find a breast cancer support group. This is where you can meet others who are and have gone through the same things you have with cancer survivorship. I hope you find a good group in your area. Call the different cancer centers and hospitals, they can give you a list of groups. The groups are free. Things can get better!!
God Bless you. 48 Becky
 
avatar
JW6878 replied to kiwiallright's response:
I agree whole heartedly. My dr was the one that said it wasn't worth it to stay on the med. Quality is the key word. She says she will just check me more often which suits me just fine. Good luck.
 
avatar
emjfla responded:
Hi Geri, I was also on Femara and Aromosin; I couldn't tolerate either of them... endured the same symptoms you did. I told my oncologist I just wouldn't take them anymore and he convinced me (whole heartedly) to try one more. I was prescribed Arimidex. I did very well for about 2 weeks and then the pains, moodiness, insomnia, foginess began again. I was 53 when diagnosed with Stage 2B estrogen positive B.C. I underwent a lumpectomy, lymphectomy (B.C. found in one lymph node), chemo, radiation and now the meds. My oncologist added an anti- inflammatory med (Meloxican) in addidtion to the Arimidex and I have been able to at least tolerate the meds. I also take the max dose of Cymbalta for depression. It is absolutely horrible - the symptoms that aromotase inhibitors cause - but my Onc.. continues to tell me that I need to forge on. I have, but it is not always easy. Ask your doctor about adding drugs to counteract the symptoms... even if you don't decide to take Arimidex you should not be in constant pain. Some days I still have pain and if extra strength tylenol doesn't ease it, I'll take a pain pill. Still.. I'm much better on Arimidex than I was on the other two. I wish you peace of mind and no pain. God Bless.
 
avatar
Andi54 replied to emjfla's response:
I have been on Femara for over two years now. When I first started taking it, I started developing severe pains in my wrists and ankles. It was so bad at one point I was crying because I felt unable to do anything. Aspirin, Tylenol and Advil even 3 or 4 at a time did nothing. On advice from a friend with osteoarthritis, I took Aleve. It helped. I talked with my oncologist and got the maximum dosage amounts for me. I never reached that level. Within a few weeks, pain was at managable levels. Within a few months, it was negligible.

I take 2 every morning and if sore at end or work day, take another one then. Have found that it builds up over time, so I can miss one or two days but no more.

Test results show that survival rate is significantly higher if you take Femara (or another one like it) for two years. They don't have to be consecutively. It doesn't matter if you take it before or after Tamoxifen.
 
avatar
ellemay responded:
Hi , I was on Letrozole for one month, and was taken of it told not to take it anymore ...caused severe anemia white cells red cells and platelets all dropped ..have gotten 2 blood transfusions and thought i was going to die ...Now the oncoligists have taken a bone marrow biopsy to see what is going on ...but i dont have the results yet ..it all started when i started taking Letrozole ...never taking it again ...i have back pain and was only on it for one month ...starting to feel much better now x


Helpful Tips

DIEP Flap Survival
Sept 7, 2012: Bilateral Mastectomy and immediate DIEP Flap reconstruction. I live in Washington, DC, area and have great insurance and ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Breast Cancer Center